UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 7

of 'Overview of the causes and treatment of hyperphosphatemia'

7
TI
Fatal hyperphosphatemia following Fleet Phospo-Soda in a patient with colonic ileus.
AU
Fass R, Do S, Hixson LJ
SO
Am J Gastroenterol. 1993;88(6):929.
 
A fatal case of hyperphosphatemia secondary to enteral administration of Fleet Phospo-Soda is presented. A 64-yr-old male admitted for theophylline toxicity was treated with activated charcoal and sorbitol, but subsequently developed colonic ileus. Two sequential doses of Phospo-Soda were administered to facilitate clearance of the charcoal; however, this resulted in marked hyperphosphatemia, hypocalcemia, acidemia, and other electrolyte abnormalities, followed by the patient's demise. This case is added to several other reports about the risks of injudicious use of sodium phosphate cathartics.
AD
Department of Medicine, University of Arizona Health Sciences Center, Tucson.
PMID